Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2017, 8:22 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2017, 8:22 PM CDT (01:22 UTC)
- Expired
- Apr 19, 2017, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
397
WUUS53 KDMX 200122
SVRDMX
IAC025-187-200200-
/O.NEW.KDMX.SV.W.0071.170420T0122Z-170420T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
822 PM CDT WED APR 19 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Webster County in central Iowa...
Southeastern Calhoun County in west central Iowa...
* Until 900 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located 10 miles west of
Gowrie, or 12 miles southeast of Rockwell City, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gowrie, Callender, Farnhamville, Lohrville and Rinard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4233 9460 4242 9423 4221 9420 4221 9464
TIME...MOT...LOC 0121Z 264DEG 29KT 4226 9448
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
070
WWUS53 KDMX 200132
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
832 PM CDT WED APR 19 2017
IAC025-187-200200-
/O.CON.KDMX.SV.W.0071.000000T0000Z-170420T0200Z/
Webster IA-Calhoun IA-
832 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN CALHOUN COUNTIES...
At 832 PM CDT, a severe thunderstorm was located over Gowrie, or 16
miles southwest of Fort Dodge, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gowrie, Callender, Farnhamville, Lohrville and Rinard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4233 9460 4242 9423 4221 9420 4221 9464
TIME...MOT...LOC 0132Z 257DEG 39KT 4229 9432
HAIL...1.00IN
WIND...60MPH
$$
REV401
WWUS53 KDMX 200141
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
841 PM CDT WED APR 19 2017
IAC025-200150-
/O.CAN.KDMX.SV.W.0071.000000T0000Z-170420T0200Z/
Calhoun IA-
841 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4242 9423 4221 9420 4221 9440 4238 9440
TIME...MOT...LOC 0140Z 253DEG 28KT 4231 9422
$$
IAC187-200200-
/O.CON.KDMX.SV.W.0071.000000T0000Z-170420T0200Z/
Webster IA-
841 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WEBSTER COUNTY...
At 840 PM CDT, a severe thunderstorm was located near Gowrie, or 13
miles south of Fort Dodge, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gowrie, Callender and Farnhamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4242 9423 4221 9420 4221 9440 4238 9440
TIME...MOT...LOC 0140Z 253DEG 28KT 4231 9422
HAIL...1.00IN
WIND...60MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:52 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 19, 6:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 652 PM CDT Wed Apr 19 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 315 PM CDT Wed Apr 19 2017 Early afternoon surface analysis places the warm front over far southern Iowa along or south of Highway 34 with low pressure nearing Concordia, KS. South of this boundary, dewpoints are in the low and middle 60s with temperatures in the 70s. 19z operational and non- operational visible satellite imagery shows cumulus clouds along this boundary with stable wave clouds just north of the front up towards Des Moines eroding. Over northern Iowa, the atmosphere is relatively stable as clouds, showers, and thunderstorms are in the process of exiting central Iowa as the warm front slowly trudges northward. 19z SPC mesoanalysis shows SBCAPE values peaking near 2000 J/kg and bulk wind shear of 50 to 60 knots in the vicinity of the warm front continue to favor supercell development. Steep mid- level lapse rates east of the surface low into far southwest Iowa will continue farther into the warm sector as the low approaches and some mid-level cooling takes place. 0-1km SRH is around 200 m2/s2 east of the surface low along the warm front keeping the main tornado threat in this area, especially closer to the surface low. Large hail will also be possible near and just north of the warm front as storms cross the front and become elevated. Current thinking with the slow progress of the warm front is that it may approach the Interstate 80 corridor by late this afternoon and early this evening. Expect convective initiation around 4 or 5 this afternoon in eastern Nebraska and western Iowa as the low nears the state. A broken line of thunderstorms will develop along the cold front that will move into southwest Iowa this evening with the primary threat with these storms being large hail and damaging wind gusts. Heavy rainfall will be possible, but the progressive nature of the thunderstorms today should largely minimize the flash flood threat. These storms should push through central Iowa (e.g. Des Moines metro) mid-evening and be largely out our CWA by 9 to 10z. For Thursday, cold air advection will occur as the low moves into the Great Lakes with gusty winds from the northwest prevailing. Did bump up winds a bit for tomorrow from initial guidance. Clouds will gradually clear from southeast to northeast throughout the day. .LONG TERM.../Thursday night through Wednesday/ Issued at 315 PM CDT Wed Apr 19 2017 Few concerns after system moves east tonight. Temperatures will cool off following the event with H850 temperatures from 2 to 4C through Saturday during the daytime hours as high pressure builds into the area and the storm track is displaced south during the early portion of the extended. This will keep afternoon highs in the 50s to lower 60s over most of the region. By Sunday low pressure will be developing over the high plains with return southerly flow across the region. This will allow for H850 temperatures to climb back to 6C to 7C for Sunday into Monday prior to a cold front approaching from the west. This will result in afternoon highs back in the 60s to lower 70s for at least a two day period. The front should spark some showers and thunderstorms Monday night into Tuesday. A quick passage of the boundary will be followed by a quick return to southerly flow with another southern stream short wave and strong warm air advection back into the region with some potential for showers and thunderstorms. The majority of the area will be far enough north of the better instability to see mainly rain/showers and a fairly tight surface gradient resulting in a breezy rainy period from late Tuesday night into Wednesday. Depending on the timing the system may be just about out of the region by Wednesday afternoon. There is a little more uncertainty regarding afternoon highs Tuesday into Wednesday...depending on the track of the system at that time...highs may be a bit cooler especially if the low is just south enough to promote east northeast surface flow over the area. Much less diurnal range would be anticipated. Some time to iron out the details in the next couple of days. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 652 PM CDT Wed Apr 19 2017 Overall main themes similar from previous issuance, just adjusted timing a bit later with cold front taking its time moving into the state. SHRA/TSRA likely at all sites through this evening into the early morning hours. Low CIGS expected behind the front with winds shifting around to the northwest and increasing during the day Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...REV AVIATION...Beerends
Hazardous weather outlook, Apr 19, 3:47 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Wed Apr 19 2017 IAZ016-017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-202100- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler- Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 347 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Numerous strong to severe thunderstorms are forecast to develop over western Iowa late this afternoon and move eastward this evening and overnight. Large hail, damaging winds, and a few tornadoes will be possible. The greatest threat for tornadoes will be over southwest Iowa. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed later this Wednesday afternoon and evening. Reports of severe weather and rainfall amounts and their impacts would be appreciated. IAZ004>007-015-202100- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 347 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of showers and thunderstorms are expected across the area throughout the day into this evening. A few isolated severe storms are possible with the main threat of hail and gusty winds. The potential for locally heavy rain is also forecast through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later this Wednesday afternoon and evening. Reports of severe weather and rainfall amounts and their impacts would be appreciated.
In the hours before
Special weather statement, Apr 19, 6:26 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
626 PM CDT WED APR 19 2017
IAZ004>006-015-016-024-200030-
Humboldt IA-Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
626 PM CDT WED APR 19 2017
...Strong storms may produce periods of pea to dime size hail...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Island Lake, or 8 miles northwest of Emmetsburg, moving
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Algona, Forest City, Emmetsburg,Lake Mills, Britt, Swan Lake, Union
Slough, Five Island Lake, Ingham Lake, High Lake, Eagle Lake, Rice
Lake, Armstrong, Buffalo Center, Graettinger, West Bend, Bancroft,
Swea City, Burt and Whittemore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4350 9350 4325 9350 4307 9366 4280 9438
4286 9444 4291 9444 4291 9450 4328 9492
4350 9439
TIME...MOT...LOC 2325Z 234DEG 38KT 4320 9479
KotenbergSpecial weather statement, Apr 19, 6:49 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
649 PM CDT WED APR 19 2017
IAZ023-024-033-034-200030-
Humboldt IA-Calhoun IA-Sac IA-Pocahontas IA-
649 PM CDT WED APR 19 2017
...Rapidly intensifying storm may produce pea to dime size hail...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Pocahontas, moving northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Sac City, Pocahontas, Rockwell City, Manson, South Twin Lake, North
Twin Lake, Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Lytton,
Bode, Palmer, Havelock, Bradgate, Plover, Varina, Jolley and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4256 9502 4256 9492 4271 9492 4289 9479
4289 9423 4264 9440 4264 9444 4258 9444
4230 9464 4241 9512
TIME...MOT...LOC 2348Z 222DEG 33KT 4262 9479
KotenbergSpecial weather statement, Apr 19, 7:02 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
702 PM CDT WED APR 19 2017
IAZ033-034-044>046-057-200045-
Audubon IA-Calhoun IA-Sac IA-Greene IA-Carroll IA-Crawford IA-
702 PM CDT WED APR 19 2017
...Strong storms may produce pea to dime size hail and wind
gusts to 40 mph...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk Lake, or 12 miles south of Sac City, moving northeast at
45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carroll, Denison, Sac City, Rockwell City, Lake City, Manning,
Glidden, Lake View, Odebolt, Black Hawk Lake, Schleswig, Wall Lake,
Manilla, Schaller, Early, Dow City, Charter Oak, Arcadia, Breda and
Vail.
A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9500 4230 9440 4165 9509
4186 9510 4187 9567
TIME...MOT...LOC 0001Z 222DEG 37KT 4224 9500
KotenbergLocal storm report, Apr 19, 7:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL PALMER 42.63N 94.60W
04/19/2017 E0.88 INCH POCAHONTAS IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA TO NICKEL SIZED
HAIL WITHIN PALMER.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:02 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Sac | 43 min |
| Apr 19, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 31 min |
| Apr 19, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 20 min |
| Apr 19, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 53 min |
| Apr 19, 7:56 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 34 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 46 min |
| Apr 19, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 46 min |
| Apr 19, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 25 min |
| Apr 19, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 47 min |
| Apr 19, 10:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.